Journal of the Mathematical Society of Japan

A generalized Cartan decomposition for the double coset space $(U(n_1) \times U(n_2) \times U(n_3)) \backslash U(n) / (U(p) \times U(q))$

Toshiyuki KOBAYASHI

Full-text: Open access

Abstract

Motivated by recent developments on visible action on complex manifolds, we raise a question whether or not the multiplication of three subgroups $L, G',$ and $H$ surjects a Lie group $G$ in the setting that $G / H$ carries a complex structure and contains $G' / G' \cap H$ as a totally real submanifold.

Paticularly important cases are when $G / L$ and $G / H$ are generalized flag varieties, and we classify pairs of Levi subgroups $(L,H)$ such that $LG'H / G$, or equivalently, the real generalized flag variety $G^{\prime} / \cap G^{\prime}$ meets every $L$-orbit on the complex generalized flag variety $G / H$ in the setting that $(G,G') = (U(n),O(n))$. For such pairs $(L,H)$, we introduce a herringbone stitch method to find a generalized Cartan decomposition for the double coset space $L \backslash G / H$, for which there has been no general theory in the non-symmetric case. Our geometric results provides a unified proof of various multiplicity-free theorems in representation theory of general linear groups.

Article information

Source
J. Math. Soc. Japan, Volume 59, Number 3 (2007), 669-691.

Dates
First available in Project Euclid: 5 October 2007

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1191591852

Digital Object Identifier
doi:10.2969/jmsj/05930669

Mathematical Reviews number (MathSciNet)
MR2344822

Zentralblatt MATH identifier
1124.22003

Subjects
Primary: 22E4
Secondary: 32A37: Other spaces of holomorphic functions (e.g. bounded mean oscillation (BMOA), vanishing mean oscillation (VMOA)) [See also 46Exx] 43A85: Analysis on homogeneous spaces 11F67: Special values of automorphic $L$-series, periods of modular forms, cohomology, modular symbols 53C50: Lorentz manifolds, manifolds with indefinite metrics 53D20: Momentum maps; symplectic reduction

Keywords
Cartan decomposition double coset space multiplicity-free representation semisimple Lie group homogeneous space visible action flag variety

Citation

KOBAYASHI, Toshiyuki. A generalized Cartan decomposition for the double coset space $(U(n_1) \times U(n_2) \times U(n_3)) \backslash U(n) / (U(p) \times U(q))$. J. Math. Soc. Japan 59 (2007), no. 3, 669--691. doi:10.2969/jmsj/05930669. https://projecteuclid.org/euclid.jmsj/1191591852


Export citation

References

  • L. Biliotti and A. Gori, Coisotropic and polar actions on complex Grassmannians, Trans. Amer. Math. Soc., 357 (2004), 1731–1751.
  • A. Borel and L. Ji, Compactification of symmetric and locally symmetric spaces, In: Lie Theory, Unitary Representations and Compactifications of Symmetric Spaces (eds. J.-P. Anker and B. Ørsted), Progr. Math., 229 (2005), 69–137.
  • M. Flensted-Jensen, Discrete series for semisimple symmetric spaces, Ann. Math., 111 (1980), 253–311.
  • B. Hoogenboom, Intertwining functions on compact Lie groups. CWI Tract, 5. Stichting Mathematisch Centrum, Centrum voor Wiskunde en Informatica, Amsterdam, 1984.
  • V. Kac, Some remarks on nilpotent orbits, J. Algebra, 64 (1980), 190–213.
  • T. Kobayashi, Invariant measures on homogeneous manifolds of reductive type, J. reine angew. Math., 490 (1997), 37–53.
  • T. Kobayashi, Multiplicity-free branching laws for unitary highest weight modules, In: Proceedings of the Symposium on Representation Theory, Saga, Kyushu, 1997, (ed. K. Mimachi), 1997, pp.,9–17.
  • T. Kobayashi, Geometry of multiplicity-free representations of $GL(n)$, visible actions on flag varieties, and triunity, Acta Appl. Math., 81 (2004), 129–146.
  • T. Kobayashi, Multiplicity-free representations and visible actions on complex manifolds, Publ. RIMS, 41 (2005), 497–549, (a special issue of Publications of RIMS commemorating the fortieth anniversary of the founding of the Research Institute for Mathematical Sciences).
  • T. Kobayashi, Propagation of multiplicity-free property for holomorphic vector bundles, preprint, math. RT/0607004.
  • T. Kobayashi, Visible actions on symmetric spaces, to appear in Transform. Groups. math. DG/0607005.
  • T. Kobayashi, Multiplicity-free theorems of the restrictions of unitary highest weight modules with respect to reductive symmetric pairs, In: Representation Theory and Automorphic Forms, to appear in Progr. Math., Birkhäuser, math. RT/0607002.
  • P. Littelmann, On spherical double cones, J. Algebra, 166 (1994), 142–157.
  • T. Matsuki, Double coset decomposition of algebraic groups arising from two involutions. I., J. Algebra, 175 (1995), 865–925.
  • T. Matsuki, Double coset decompositions of reductive Lie groups arising from two involutions, J. Algebra, 197 (1997), 49–91.
  • T. Matsuki, Classification of two involutions on compact semisimple Lie groups and root systems, J. Lie Theory, 12 (2002), 41–68.
  • T. Oshima and T. Matsuki, Orbits on affine symmetric spaces under the action of the isotropy subgroups, J. Math. Soc. Japan, 32 (1980), 399–414.
  • D. Panyushev, Complexity and nilpotent orbits, Manuscripta Math., 83 (1994), 223–237.
  • J. R. Stembridge, Multiplicity-free products of Schur functions, Ann. Comb., 5 (2001), 113–121.
  • É. B. Vinberg and B. N. Kimelfeld, Homogeneous domains on flag manifolds and spherical subgroups of semisimple Lie groups, Funct. Anal. Appl., 12 (1978), 168–174.